Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 13, 2003, 1:50 PM EST for Clay County, Saint Johns County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2003, 1:50 PM EST (18:50 UTC)
- Expired
- Mar 13, 2003, 2:30 PM EST
- In force
- 40 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Clay County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 60 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 9:55 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
917 WUUS52 KJAX 131850 SVRJAX FLC019-109-131930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 148 PM EST THU MAR 13 2003 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHEAST FLORIDA NORTHERN ST. JOHNS COUNTY IN NORTHEAST FLORIDA * UNTIL 230 PM EST * AT 148 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER GREEN COVE SPRINGS...OR ABOUT 12 MILES SOUTHEAST OF LAKESIDE...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 230 PM EST... GREEN COVE SPRINGS AND FRUIT COVE... VILLANO BEACH AND ST AUGUSTINE... SAWGRASS AND PALM VALLEY... A SECOND STORM WAS LOCATED NEAR CAMP BLANDING AND WAS SHOWING SIGNS OF BECOMING SEVERE. THIS STORM WILL MOVE TOWARD PENNY FARMS AND GREEN COVER SPRINGS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. $$ SANDRIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 AM EST, 5 hours earlier.
Area forecast discussion, Mar 13, 8:50 AM EST, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 850 AM EST THU MAR 13 2003 PUBLIC...SEVERE WX ONGOING OVER OFFSHORE WATERS JUST N OF WARM FRONT AND HEAD OF APPROACHING MID LVL VORT MAX WHICH IS FIRING CONVECTION ACRS THE EASTERN FL PANHANDLE. HAD REPORTS OF DIME AND NICKEL SIZE HAIL ACRS ST JOHNS AND PUTNAM COUNTIES FROM SVR STORM OVER OFFSHORE WATERS EARLIER THIS MORNING. KJAX 12Z RAOB CAME IN VERY UNSTABLE WITH LI OF -10 AND CAPE OF 3200 J/KG. MAY NEED TO UP POPS ACRS THE N TIER OF THE CWA WITH LINE OF CONVECTION APPROACHING AND LWR MAX TEMPS A TAD. MARINE...LATEST OBS ACRS THE WATERS INDICATE VRB WINDS FROM ONGOING CONVECTION. STILL EXPECT FLOW TO VEER SLY AS WARM FRONT LIFTS N OF THE WATERS TODAY. NO CHANGES PLANNED AT THIS TIME. .JAX... FL...NONE. GA...NONE. PUBLIC...BROYLES/CAMP
Hazardous weather outlook, Mar 13, 10:45 AM EST, 3 hours 5 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1045 AM EST THU MAR 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 4 PM FOR MOST OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... ...RIVER FLOODING CONTINUES ACROSS THE AREA... A STRONG SQUALL LINE WILL CONTINUE TO MOVE EAST NORTHEAST THROUGH SOUTHEAST GEORGIA AND NORTHEAST FLORIDA TODAY. THE STORMS IN THE SQUALL LINE ARE REACHING SEVERE LIMITS PRODUCING LARGE HAIL... DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES ALSO EXISTS. AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE TODAY AND TONIGHT. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON FRIDAY. A FEW STORMS COULD CONTAIN STRONG GUSTY WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM FRIDAY THROUGH SUNDAY. AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. BROYLES
In the hours before
Special weather statement, Mar 13, 11:30 AM EST, 2 hours 20 minutes before
FLZ023-131700- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1130 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BAKER COUNTY THROUGH NOON... AT 1130 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES NORTHEAST OF TAYLOR...OR ABOUT 18 MILES SOUTHWEST OF HILLIARD...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, Mar 13, 11:33 AM EST, 2 hours 17 minutes before
FLZ024-131715- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1133 AM EST THU MAR 13 2003 ...STRONG THUNDERSTORMS WILL IMPACT NASSAU COUNTY THROUGH 1215 PM... AT 1133 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF HILLIARD...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN AND APPROACH YULEE THROUGH 1215 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
Special weather statement, Mar 13, 11:44 AM EST, 2 hours 6 minutes before
FLZ025-131730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1144 AM EST THU MAR 13 2003 ...TORNADO WATCH IN EFFECT UNTIL 4 PM... ...STRONG THUNDERSTORMS WILL IMPACT DUVAL COUNTY THROUGH 1230 PM... AT 1144 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHWEST OF NORMANDY...OR ABOUT 13 MILES SOUTHWEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ORTEGA...NORMANDY...JACKSONVILLE HEIGHTS...SAN MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BROYLES
Special weather statement, Mar 13, 12:16 PM EST, 1 hour 34 minutes before
FLZ023-131745- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1216 PM EST THU MAR 13 2003 ..TORNADO WATCH IN EFFECT UNTIL 4 PM... ...STRONG THUNDERSTORMS WILL IMPACT BAKER COUNTY THROUGH 1230 PM... A LINE OF STRONG THUNDERSTORMS IS APPROACHING THE SANDERSON AND MACCLENNY AREAS. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REMEMBER A TORNADO WATCH IS IN EFFECT AND TORNADOES CAN A DO FORM WITH LITTLE NOTICE. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND POSSIBLE WARNINGS. SANDRIK
Special weather statement, Mar 13, 1:22 PM EST, 28 minutes before
FLZ025-032-131900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 122 PM EST THU MAR 13 2003 ...TORNADO WATCH IN EFFECT UNTIL 4 PM... ...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT DUVAL AND CLAY COUNTIES THROUGH 2 PM... AT 122 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF DOCTORS INLET...OR ABOUT 10 MILES WEST OF ORANGE PARK...MOVING EAST AT 30 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MIDDLEBURG...ASBURY LAKE...PENNEY FARMS...DOCTORS INLET...BELLAIR-MEADOWBROOK TERRA...ORTEGA...ORANGE PARK AND SAN MARCO THROUGH 200 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BROYLES
Special weather statement, Mar 13, 1:41 PM EST, 9 minutes before
FLZ020>024-030-031-035-036-GAZ134>136-150>154-162>166-131915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 141 PM EST THU MAR 13 2003 ...TORNADO WATCH 40 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN GEORGIA... ECHOLS...CLINCH...WARE...BACON...PIERCE...APPLING...WAYNE...BRANTLEY. ..CHARLTON...CAMDEN...AND GLYNN. IN FLORIDA... HAMILTON...SUWANNEE...COLUMBIA...GILCHRIST...ALACHUA...UNION... BRADFORD...AND BAKER. THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH UNTIL 4 PM EST. IN FLORIDA... DUVAL...CLAY...ST JOHNS...PUTNAM...AND FLAGLER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CAMP
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:17 AM EST | Severe Thunderstorm Warning | JAX | Putnam | 28 min |
| Mar 13, 6:46 AM EST | Severe Thunderstorm Warning | JAX | Clay, Putnam | 44 min |
| Mar 13, 7:03 AM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 42 min |
| Mar 13, 7:33 AM EST | Special Marine Warning | JAX | 57 min | |
| Mar 13, 7:45 AM EST | Tornado Warning | JAX | Saint Johns | 30 min |
| Mar 13, 8:24 AM EST | Special Marine Warning | JAX | 96 min | |
| Mar 13, 10:25 AM EST | Special Marine Warning | JAX | 50 min | |
| Mar 13, 10:48 AM EST | Severe Thunderstorm Warning | JAX | Baker, Columbia | 42 min |
| Mar 13, 11:37 AM EST | Special Marine Warning | JAX | 83 min | |
| Mar 13, 11:55 AM EST | Severe Thunderstorm Warning | JAX | Duval, Nassau | 50 min |
| Mar 13, 12:19 PM EST | Severe Thunderstorm Warning | JAX | Clay | 41 min |
| Mar 13, 12:39 PM EST | Severe Thunderstorm Warning | JAX | Duval | 51 min |
| Mar 13, 12:40 PM EST | Special Marine Warning | JAX | 95 min | |
| Mar 13, 12:58 PM EST | Tornado Warning | JAX | Duval | 32 min |
| Mar 13, 1:09 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 36 min |
| Mar 13, 1:28 PM EST | Special Marine Warning | JAX | 47 min | |
| Mar 13, 2:56 PM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 34 min |
| Mar 13, 2:59 PM EST | Special Marine Warning | JAX | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.